NORTHWEST TERRITORIES - (May 11, 2022) – The recent detection of Flualprazolam, a counterfeit Xanax medication, in the Northwest Territories has prompted the Chief Public Health Officer to issue a public health advisory regarding the dangers associated with this drug.
Flualprazolam is an illicit designer drug being sold as Xanax, a legal benzodiazepine. Flualprazolam is more potent and its effects last longer. It has hypnotic/sedative properties, causing feelings of relaxation and sleepiness. It can take up to 10 - 30 minutes to see an effect with peak reached after several hours and duration lasting 6 - 14 hours. However, its unmonitored uses, particularly in combination with other nervous system depressants such as opioids or alcohol, can cause serious psychological as well as life-threatening physical harms.
High doses, especially in combination with opioids, may cause the following symptoms:
- prolonged severe sedation;
- loss of consciousness;
- difficulty breathing; or
- severe respiratory depression resulting in coma or even death.
This drug has been associated with numerous drug user deaths and cases of clinical intoxications. Although naloxone kits (opioid reversing agent) will not stop the effects of a benzodiazepine overdose, naloxone kits should still be used if a person is showing signs of overdose as it may reverse the effects of opioids that may have also been consumed.
The Good Samaritan Drug Overdose Act protects people involved in an overdose from being charged for possession of a controlled substance. This law encourages anyone to call for help if they witness or experience an overdose. Residents are reminded that naloxone kits are available at all hospitals, health centres and pharmacies in the NWT. If you are unsure of the substance(s) involved in an overdose, it’s best to err on the side of caution and administer it. Naloxone is not known to cause any harm in the case of a non-opioid overdose. People who use drugs should use them with others present, start with small amounts, and should have naloxone nearby and know how to use it. Don’t mix drugs with other drugs, or with alcohol. Mixing substances increases the risk of overdose.
If you suspect an overdose, call an ambulance or your local health centre. Signs and symptoms of overdose can include the following:
- Breathing will be slow or absent;
- lips and nails are blue;
- person is not moving;
- person is choking;
- gurgling sounds or snoring;
- severe sleepiness
- person can’t be woken up; or
- skin feels cold and clammy.
For more information contact:
Health and Social Services
(867) 767-9052 ext. 49034